Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2004, 2:05 PM CDT for Lincoln County, Pike County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 2:05 PM CDT (19:05 UTC)
- Expired
- May 18, 2004, 2:30 PM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, MO, Pike County, MO
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS53 KLSX 181905 SVRLSX MOC113-163-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 205 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI EASTERN PIKE COUNTY IN NORTHEAST MISSOURI * UNTIL 230 PM CDT * AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EOLIA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ELSBERRY SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER CROSSINGS AS THESE CAN FLOOD QUICKY. LAT...LON 3925 9111 3908 9104 3916 9068 3939 9090 $$ FG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 AM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, May 18, 4:45 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 445 AM CDT TUE MAY 18 2004 .DISCUSSION... SLOW MOVING COLD FRONT STRETCHING FROM NORTH CENTRAL KANSAS THROUGH EXTREME NORTHWESTERN MISSOURI INTO SOUTHERN IOWA. IT SEEMS THAT THE ON-GOING CONVECTION ALONG IT IS WHAT IS KEEPING IT DRIFTING SOUTHWARD...THE ONLY THING KEEPING IT FROM REVERSING COURSE AND HEADING BACK INTO THE NORTHERN PLAINS AS A WARM FRONT. SPEAKING OF THAT CONVECTION...IT LOOKS LIKE SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI IS GETTING DRENCHED THIS MORNING. THE CONVECTION IS HAVING A DIFFICULT TIME HEADING EASTWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI WITH ANY KIND OF STRENGTH THOUGH DUE (I THINK) TO SOME DRYING AT MID LEVELS AND A WEAK MID-LEVEL INVERSION. THE INVERSION IS ALREADY WASHING OUT ACCORDING TO THE MESOETA SOUNDINGS...AS IS THE DRYING. RADAR TRENDS OVER THE LAST HOUR SHOW THE EAST/WEST LINE JUST SOUTH OF THE MO/IA BORDER FINALLY GETTING A MOVE ON EASTWARD INTO NORTH CENTRAL MISSOURI. ADDITIONALLY THERE SEEMS TO BE SOME DEVELOPMENT JUST TO THE SOUTHEAST OF THE MAIN LINE...AS WELL AS A FEW WEAK/TRANSIENT SHOWERS TRYING TO POP UP ACROSS NORTHERN PORTIONS OF MY CWFA. THIS IS ENCOURAGING FOR LIKELY POPS THIS MORNING IN ABOUT THE NORTHERN 1/3 OF MY CWFA...AND FEEL THAT WITH DAYTIME HEATING...LITTLE TO NO CAP ACROSS ABOUT THE NORTHERN 2/3 OF MY CWFA...AND OUTFLOW BOUNDARIES GALORE FLOATING AROUND LATE THIS MORNING AND THIS AFTERNOON...WE SHOULD SEE ADDITIONAL DEVELOPMENT SO LIKELY POPS IN THE AFORE MENTIONED NORTHERN 2/3S OF MY AREA. 06Z RUN OF THE MESOETA EVEN PULLS THE PRECIP AS FAR SOUTH AS REYNOLDS COUNTY TODAY...AND THE SHORT TERM DAY SHIFT SHOULD MONITOR THIS AREA CLOSELY TODAY IN CASE AN UPDATE IS REQUIRED... WILL EXPECT TO SEE CONVECTION CONTINUING THIS EVENING AND OVERNIGHT TONIGHT ESPECIALLY INVOF THE SURFACE BOUNDARY...WHICH BECOMES INCREASINGLY DIFFICULT TO REALLY NAIL DOWN AS THE CONVECTION WORKS THE ATMOSPHERE OVER. WE SHOULD BE ON THE NOSE OF THE LOW LEVEL JET AND BOTH THE ETA AND GFS SHOW A FAIR AMOUNT OF LOW LEVEL MOISTURE CONVERGENCE AND FRONTAL SCALE FORCING OVER OUR AREA. CONTINUED THE LIKELY POPS GENERALLY ALONG AND NORTH OF THE MISSOURI RIVER BECAUSE OF THIS. WENT WITH MID TO HIGH CHANCE POPS FURTHER SOUTH. I AM SOMEWHAT CONCERNED THAT WELL SEE SOME HEAVY RAIN TONIGHT LIKE NORTHWEST MISSOURI AND SOUTHEAST NEBRASKA IS HAVING RIGHT NOW. FLASH FLOOD GUIDANCE IS IN THE 1.5 TO 3 INCH RANGE EVERYWHERE...AND I AM NOT THAT CONFIDENT THAT WELL SEE THAT MUCH PROLONGED HEAVY RAIN TONIGHT...SO HAVE NOT ISSUED ANY HEADLINES WITH THIS PACKAGE. WILL MENTION SOME HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK AND MAKE THE DAY SHIFT AWARE OF MY CONCERNS. DECREASING CHANCES FOR RAIN ON WEDNESDAY AS THE SURFACE BOUNDARY FINALLY LIFTS NORTHWARD AND WE GET SOME WEAK ANTI-CYCLONIC FLOW ALOFT. COULD BE SOME RESIDUAL STORMS AROUND...ESPECIALLY IN THE MORNING...BUT HAVE DECREASED POPS TO ONLY CHANCE CATEGORY BY AFTERNOON. GOOD SOUTHWEST FLOW ON THURSDAY BRINGS 850MB TEMPS IN AT +20C OR BETTER...AND HAVE GIVEN OUR HIGHS A BOOST INTO THE UPPER 80S TO NEAR 90 TO ACCOUNT FOR THIS HEATING. NO CHANGES TO DAYS 4-7 AT THIS TIME. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .IL...NONE. && CARNEY EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 6:30 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT TUE MAY 18 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 630 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL DRIFT OVER THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA INTO NORTHERN AND CENTRAL MISSOURI. THIS COLD FRONT...ALONG WITH PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE STRONGEST. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH EAST MISSOURI AND WEST CENTRAL ILLINOIS. THE CHANCE FOR THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY... INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY... AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. IN THE EVENT THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS AS WELL. CARNEY
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.